South Dakota, 2012

Hail and Damaging Wind in South Dakota, May 21, 2012

May 21, 2012 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm developed across northern Cherry County, Nebraska and tracked northeastward into Todd County. The storm produced hail to quarter size and strong wind gusts over southern Todd County before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed across northern Cherry County, Nebraska and tracked northeastward into Todd County. The storm produced hail to quarter size and strong wind gusts over southern Todd County before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 21, 5:46 PM CST, 24 minutes earlier.

Area forecast discussion, May 21, 5:46 PM CST, 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
546 PM MDT MON MAY 21 2012

.AVIATION...00Z TAFS
ISOLATED THUNDERSTORMS POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA
THIS EVENING...OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH
TUESDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 303 PM MDT MON MAY 21 2012/

DISCUSSION...20Z SFC ANALYSIS SHOWS A N/S ORIENTED TROUGH OVER
WESTERN SOUTH DAKOTA WITH A LINE OF CU DEVELOPING ALONG THE TROUGH
LINE. DEWPOINTS ARE IN THE LOWER 50S TO THE EAST OF THE TROUGH AND
IN THE LOWER TO MID 30S TO THE WEST OF THE TROUGH.

LATEST MESO ANALYSIS SHOWS SBCAPE OF 500-1000J/KG EAST OF THE
TROUGH WITH DIMINISHING CIN. EXPECT TO SEE AN ISOLATED
THUNDERSTORM OR TWO DEVELOP LATE THIS AFTERNOON/EARLY
EVENING...AS A WEAK UPPER SHORTWAVE CROSSES THE AREA.

TUESDAY...UPPER TROUGH MOVES INTO THE NORTHERN ROCKIES WITH LEAD
SHORTWAVE ENERGY CREATING A NEW LOW OVER SOUTHEAST MT. TROUGH/DRY-
LINE WILL PUSH INTO SOUTHWEST SD DURING THE DAY WITH GUSTY
SOUTHWEST WINDS BEHIND IT AND VERY DRY RELATIVE HUMIDITIES. AHEAD
OF TROUGH...DEW POINTS IN THE LOWER 50S WILL POOL BRINGING ABOUT
1-2KJ/KG SBCAPE OVER THE FAR EASTERN REACHES OF THE CWA. CAP WILL
BE RATHER STRONG...SO VIGOROUS CONVECTION WILL LIKELY HAVE TO WAIT
UNTIL COLD FRONT THAT FORMS SOUTHWEST OF LOW MOVES INTO WESTERN SD.
SHEAR WILL BE SUFFICIENT FOR SURFACE/ELEVATED SUPERCELLS AND A
COUPLE OF SEVERE THUNDERSTORMS. TEMPERATURES WILL SOAR INTO THE
80S TO LOWER 90S TUESDAY AFTERNOON.

TUESDAY NIGHT/WEDNESDAY...BEHIND THE COLD FRONT COOLER AIR WILL
FILTER INTO THE REGION WITH UPPER TROUGH CLOSING OFF INTO AN UPPER LOW
OVER SOUTHERN SK. CYCLONIC FLOW EXPECTED OVER THE CWA WITH LIMITED
INSTABILITY. RESULT WILL BE GENERIC SHOWERS AND ISOLATED
THUNDERSTORMS OVER MUCH OF THE FORECAST AREA. TEMPERATURES NEAR
GUIDANCE APPEAR REASONABLE GIVEN MODEL FORECAST SOUNDINGS.

EXTENDED...A COUPLE OF UPPER LEVEL LOW PRESSURE SYSTEMS ARE PROGGED
TO PASS WEST AND NORTH OF THE AREA DURING THE LATTER PART OF THE
WEEK AND OVER THE WEEKEND. SOUTHWESTERLY FLOW ALOFT WILL DEVELOP TO
THE SOUTH OF THESE SYSTEMS OVER THE CENTRAL ROCKIES AND INTO THE
CENTRAL AND NORTHERN PLAINS. THIS PATTERN WILL BRING A SERIES OF
UPPER LEVEL DISTURBANCES THROUGH THE AREA...WITH DAILY CHANCES FOR
SHOWERS AND A FEW THUNDERSTORMS THROUGH THE WEEKEND. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE THURSDAY INTO THURSDAY NIGHT AND FRIDAY
NIGHT THROUGH SATURDAY NIGHT. TEMPERATURES WILL GENERALLY BE NEAR OR
SLIGHTLY BELOW AVERAGE LATE THIS WEEK...WITH A WARMUP TO NEAR OR
SLIGHTLY ABOVE AVERAGE TEMPERATURES OVER THE HOLIDAY WEEKEND.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.

     WIND ADVISORY FROM 10 AM TO 8 PM CDT TUESDAY FOR TODD-TRIPP.

WY...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN
     CAMPBELL-SOUTHERN CAMPBELL.

&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...07
Hazardous weather outlook, May 21, 5:29 AM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
529 AM MDT MON MAY 21 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
529 AM MDT (629 AM CDT) MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY OCCUR LATE THIS AFTERNOON AND EARLY THIS
EVENING OVER CENTRAL SOUTH DAKOTA. ORGANIZED SEVERE THUNDERSTORMS
ARE NOT EXPECTED.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY OVER
FALL RIVER COUNTY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY
AFTERNOON AND EVENING EAST OF A LINE FROM FAITH TO PHILIP. DAMAGING
WIND WILL BE THE MAIN THREAT...BUT LARGE HAIL IS ALSO POSSIBLE.
ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE ALSO POSSIBLE
ACROSS WESTERN SOUTH DAKOTA TUESDAY AFTERNOON.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY
OVER PORTIONS OF SOUTHWEST AND WEST CENTRAL SOUTH DAKOTA TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The North Platte radar (KLNX), 122 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Todd

When
May 21, 6:10 PM CST
Where
Todd County, 10.7 mi SW of St Francis
Measured
1 in hail
Reported by
Public
Coordinates
43.003, -101.041

Hail, Todd

When
May 21, 6:25 PM CST
Where
Todd County, 7.22 mi SSE of St Francis
Measured
1 in hail
Reported by
Public
Coordinates
43.030, -100.879

Thunderstorm Wind, Todd

When
May 21, 6:25 PM CST
Where
Todd County, 7.22 mi SSE of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.030, -100.879

Wind gusts were estimated around 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374816, 374818, 374819.